Dietary supplement contains unlabeled meds

The FDA is warning against using Reumofan Plus, a Mexican product marketed as a “natural” dietary supplement for pain relief, because it may contain unlabeled, potentially harmful pharmaceuticals.

“Health care professionals are urged to ask their patients about use of Reumofan Plus and other products marketed as dietary supplements when patients present with unexplained symptoms that suggest NSAID toxicity, depression or the use or abrupt discontinuation of corticosteroids,” the FDA said in a press release.

The agency issued the warning after receiving multiple reports including liver injury, sudden worsening of glucose control, weight gain, swelling, leg cramps and adrenal suppression in patients taking the oral supplements.

Reumofan Plus, which is labeled in Spanish as a treatment for arthritis, muscle pain, osteoporosis, bone cancer and other conditions, is sold at retail outlets and flea markets, as well as and through online distributors.

An FDA lab analysis revealed Reumofan Plus contains two prescription drugs -- diclofenac sodium, NSAID, and methocarbamol, a prescription muscle relaxant.

Diclofenac sodium can increase a patient's risk for heart attack and stroke, as well as serious gastrointestinal adverse events including bleeding, ulceration and fatal perforation of the stomach and intestines. Methocarbamol is known to cause sedation, dizziness, low BP and impair mental or physical abilities to perform tasks such as driving a motor vehicle or operating machinery.   

In a separate analysis the Mexican Ministry of Health found that at least one lot of the product contained the corticosteroid dexamethasone, which acts as an anti-inflammatory and immune system suppressant.

The Mexican Ministry of Health has ordered the manufacturer, Riger Naturals, to recall the product and has issued a public health alert.

The FDA is warning that unlabeled components in the supplement may put patients taking other medications at risk for adverse drug interactions.

Patients taking corticosteroids who discontinue Reumofan Plus after prolonged or high-dose exposure may be at heightened risk for fatigue, nausea, hypotension, hypoglycemia, fever, muscle and joint pain and fainting, the agency added.

The FDA is advising health care providers to evaluate patients who report taking Reumofan Plus for drug and disease interactions involving diclofenac, methocarbamol, and corticosteroids, and consider whether a corticosteroid taper regimen may be appropriate.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Web Exclusives

Sign Up for Free e-newsletters